Texas, 2015

High Wind in Texas, January 3, 2015

January 3, 2015 · NWS MAF · 1 event in 1 county or zone

Strong westerly winds mixed down into the Guadalupe Mountains as a potent shortwave trough passed over the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds mixed down into the Guadalupe Mountains as a potent shortwave trough passed over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 3, 5:09 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 3, 5:09 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 AM CST Sat Jan 3 2015

.UPDATE...

Updated for expiration of the Winter Storm Warning.

&&

.PREV DISCUSSION... /ISSUED 537 AM CST Sat Jan 3 2015/

DISCUSSION...
See aviation discussion below.

AVIATION...
Wintry precip has mostly ended and main concern til around 14Z-
15Z is the potential for FZFG. FZFG has come in and out at wrn
sites, but winds near 10kts at MAF has precluded development thus
far. Have opted to keep IFR FZFG except MVFR at FST/PEQ. By late
AM it will turn to the windy side near 20kts from the west and
then another front will move thru late tonight turning winds back
to the n.

PREV DISCUSSION... /ISSUED 450 AM CST Sat Jan 3 2015/

DISCUSSION...

Precipitation has wound down across the area as upper level flow has
finally become more progressive and the low pressure system
responsible for the weather of the last several days has finally
begun to move to the east. Per latest water vapor imagery, the low
is currently over south-central New Mexico and will continue to lift
east-northeastward across the Texas Panhandle today as it
transitions to an open wave and becomes absorbed into the larger
eastern CONUS trough. Northern Lea and far northeastern Eddy
counties in New Mexico could have another quick shot of snow this
morning due to a wrap-around deformation band of precipitation on
the back of the departing low, however, any additional accumulations
will be light, with precipitation ending by this afternoon.

This morning, surface observations indicate areas of freezing fog
that have developed across the area, particularly across the
southeastern New Mexico Plains and higher elevations to the west.
While patchy freezing fog is possible elsewhere across the Trans
Pecos and Permian Basin, it is still prudent to be aware of the
light ice accumulation that can result. Rapid improvement is
expected area-wide by mid-morning as winds increase from the west
and clouds dissipate. Westerly winds today are expected to become
gusty by this afternoon, though the downsloping effect of the winds
will serve to dry out and warm up the area today, with highs
expected to top out from around 40 degrees north to the low 50s
south, which will undoubtedly help to melt much of the ice. The
strongest winds today will affect the Guadalupe Mountains, where a
High Wind Warning is in effect today for west winds that are
expected to gust up to 65mph due to strong midlevel flow and a
tightening surface pressure gradient across the mountain chain.
Travel through the Guadalupe Mountains, especially on north-south
oriented roadways, will be especially hazardous.

Southeastern New Mexico and West Texas will remain under rather
innocuous northwest to quasi-zonal flow from Sunday onward, a
welcome transition to a much quieter pattern than experienced over
the last week.  A weak cold front will drop through the area
overnight tonight and early Sunday morning, which will serve to
knock temperatures back into the low 30s to mid 40s on Sunday.
However, a quick return to southwesterly flow on Monday will allow
temperatures to rebound back toward normal by Tuesday, ahead of the
next front Tuesday night.  Models indicate a rather strong push of
Arctic air behind this second front, thus have trended a bit cooler
for Wednesday and Wednesday night in its wake, with highs in the low
30s to low 40s and lows in the teens to low 20s, respectively.
Temperatures will again slowly moderate through the end of next
week, though models indicate an upper shortwave that will eject
across the area Thursday night-Friday, which could bring our next
chance of precipitation.  Currently have not deviated from the blend
at this time, as the devil is in the details, but currently it looks
to be much weaker than the system we just experienced.  Will wait
for future guidance before making any sweeping changes that far out
in the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 41  21  33  20  /  10   0   0   0
BIG SPRING TX              44  22  33  18  /  10   0   0   0
CARLSBAD NM                42  22  40  21  /  10   0   0   0
DRYDEN TX                  52  30  46  27  /   0   0   0   0
FORT STOCKTON TX           51  22  42  27  /   0   0   0   0
GUADALUPE PASS TX          39  22  38  27  /  10   0   0   0
HOBBS NM                   40  19  37  20  /  10   0   0   0
MARFA TX                   46  20  46  18  /   0   0   0   0
MIDLAND INTL AIRPORT TX    44  21  33  19  /  10   0   0   0
ODESSA TX                  43  22  34  20  /  10   0   0   0
WINK TX                    45  23  40  22  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 5 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING until 5 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

49/84

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jan 3, 2:23 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CST SAT JAN 3 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 AM CST SAT JAN 3 2015 /223 AM MST SAT JAN 3 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINTRY PRECIPITATION IS WINDING DOWN ACROSS THE AREA AND ADDITIONAL
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. SNOW SHOWERS...SLEET
AND FREEZING FOG WILL STILL BE POSSIBLE THOUGH UNTIL MID MORNING.
DANGEROUS DRIVING CONDITIONS WILL PERSIST...AND POWER OUTAGES ARE
POSSIBLE DUE TO ICE ALREADY IN TREES AND ON POWER LINES.
VISIBILITIES IN FOG AND FREEZING FOG MAY BE AS LOW AS ONE QUARTER
MILE AND MAY CHANGE RAPIDLY IN SHORT DISTANCES. BE EXTRA CAREFUL.

A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA EXCEPT FOR
THE PRESIDIO VALLEY UNTIL 6 AM CST/5 AM MST THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jan 3, 5:09 AM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 AM CST SAT JAN 3 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
080>082-258-031430-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-MARFA PLATEAU-BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
609 AM CST SAT JAN 3 2015 /509 AM MST SAT JAN 3 2015/

...SOME FREEZING FOG THIS MORNING...

THE CONCERN FOR SIGNIFICANT WINTER WEATHER HAS ENDED ACROSS THE
AREA. HOWEVER WITH AN ABUNDANCE OF RESIDUAL SURFACE MOISTURE AND
FREEZING TEMPERATURES AREAS OF FREEZING FOG ARE A CONCERN.
VISIBILITIES AS LOW AS ONE QUARTER MILE WILL BE POSSIBLE THROUGH
MID MORNING. ALSO LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE. MANY
ROADWAYS ARE STILL DANGEROUS TO TRAVEL...EVEN IF THEY ARE OPEN.
USE EXTRA CAUTION THIS MORNING.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 3, 6:28 AM MST to 5:17 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550742.